Dealing with non-normality when estimating abnormal returns and systematic risk of private equity: A closed-form solution
Axel Buchner
Journal of International Financial Markets, Institutions and Money, 2016, vol. 45, issue C, 60-78
Abstract:
The paper develops a novel econometric approach to estimate abnormal returns and systematic risk of private equity from observable investment cash flows. The unique features of the method are that it provides closed-form estimators and that it employs a generalized CAPM, which accurately takes into account that private equity returns typically deviate from a normal distribution. The methodology is validated using numerical examples and is applied to a comprehensive sample of 12,565 portfolio company investments by private equity funds. The results highlight that ignoring coskewness of private equity returns can result in biased estimates of abnormal returns and systematic risk.
Keywords: Private equity; Buyout; Venture capital; Abnormal returns; Systematic risk; Coskewness; Generalized CAPM (search for similar items in EconPapers)
JEL-codes: C51 G12 G23 G24 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443116300488
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:45:y:2016:i:c:p:60-78
DOI: 10.1016/j.intfin.2016.06.001
Access Statistics for this article
Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely
More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().